A software engineer who was trying to combat hair loss says a generic form of Propecia caused him to develop breasts and made his hips widen like a woman's.
And now, after nine months of taking finasteride, 38-year-old William McKee goes by the name Mandi and is considering having a complete sex change.
"My rock-hard chest from the gym began to soften . . . reaching the point where I had noticeable 'breasts' even under my clothing," McKee told the New York Post.
"My shoulders were literally falling into a more feminine position, and my hips were loosening and becoming wider as on a woman's body."
The changes have left McKee's former life in disarray. He is now separated from his wife of 10 years, with whom he has a five-year-old son. The Tampa, Florida, resident has also left his career in Silicon Valley behind, now describing himself as an aspiring music producer and DJ.
Describing his former self as "athletic and driven," McKee now wears a blonde wig, makeup, women's clothing and says he is thinking of having breast augmentation. In addition, McKee says he has gone from heterosexual to homosexual.
"It felt like the 'me' that I've always known was not there anymore," he told the Post.
There are several possible sexual side effects associated with finasteride, but they typically involve a lack of libido. The drug itself works by inhibiting the conversion of testosterone.